Alert archive / Mississippi / Flash Flood Warnings in 2014
Flash Flood Warning 123, NWS Memphis, TN
NWS Memphis, TN issued this flash flood warning at Aug 30, 2014, 5:41 PM CDT for 4 counties in Mississippi. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 30, 2014, 5:41 PM CDT (22:41 UTC)
- Expired
- Aug 30, 2014, 7:45 PM CDT
- In force
- 2 hr
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Lee County, MS, Pontotoc County, MS, Prentiss County, MS, Union County, MS
The radar
The Columbus AFB radar (KGWX), 71 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KBYH), launched 12:00Z, 10.7 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1027 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 720 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- -41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
179
WGUS54 KMEG 302241
FFWMEG
MSC081-115-117-145-310045-
/O.NEW.KMEG.FF.W.0123.140830T2241Z-140831T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
541 PM CDT SAT AUG 30 2014
THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
LEE COUNTY IN NORTHEAST MISSISSIPPI...
PONTOTOC COUNTY IN NORTHEAST MISSISSIPPI...
WEST CENTRAL PRENTISS COUNTY IN NORTHEAST MISSISSIPPI...
SOUTHEASTERN UNION COUNTY IN NORTHEAST MISSISSIPPI...
* UNTIL 745 PM CDT
* AT 540 PM CDT...DOPPLER RADAR ESTIMATES 2 TO 3 INCHES OF RAINFALL
HAS OCCURRED OVER THE PAST 2 HOURS. SHOWERS AND THUNDERSTORMS WILL
PRODUCE AN ADDITIONAL 1 TO 2 INCHES OF RAIN OVER THE NEXT 2 HOURS.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BALDWYN...
TUPELO...PONTOTOC AND TRACE STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
.EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.
.MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE
INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE
USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS
POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING
FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT FLASH FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5.
&&
LAT...LON 3460 8874 3460 8854 3442 8854 3408 8883
3407 8925 3425 8924
$$1 follow-up statement
517
WGUS74 KMEG 310040
FFSMEG
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
740 PM CDT SAT AUG 30 2014
MSC081-115-117-145-310050-
/O.EXP.KMEG.FF.W.0123.000000T0000Z-140831T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
UNION MS-PRENTISS MS-PONTOTOC MS-LEE MS-
740 PM CDT SAT AUG 30 2014
...THE FLASH FLOOD WARNING WILL EXPIRE AT 745 PM CDT FOR LEE...
PONTOTOC...WEST CENTRAL PRENTISS AND SOUTHEASTERN UNION COUNTIES...
THE HEAVY RAINFALL WHICH PROMPTED THE WARNING HAS DIMINISHED ACROSS
THE WARNED AREA. THUS THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO
EXPIRE.
.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.
LAT...LON 3460 8874 3460 8854 3442 8854 3408 8883
3407 8925 3425 8924
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Aug 30, 3:42 PM CDT, 1 hour 59 minutes earlier.
Area forecast discussion, Aug 30, 3:42 PM CDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 342 PM CDT SAT AUG 30 2014 .DISCUSSION...WATER VAPOR SATELLITE/WSR-88D VAD WIND PROFILES THIS AFTERNOON PLACE AN UPPER LEVEL LOW OVER MINNESOTA WITH AN UPPER LEVEL TROUGH STRETCHING FROM THE UPPER MIDWEST BACK THROUGH THE MIDDLE MISSISSIPPI VALLEY AND SOUTHERN PLAINS. A WARM CONVEYOR BELT OF MOISTURE FROM THE GULF OF MEXICO HAS PRODUCED PRECIPITABLE WATER VALUES OVER 2 INCHES AND SURFACE DEWPOINTS IN THE LOWER 70S TODAY. EMBEDDED SHORTWAVES WITHIN THE UPPER LEVEL TROUGH HAVE RESULTED IN GOOD COVERAGE OF SHOWERS AND THUNDERSTORMS ACROSS MOST OF THE MID SOUTH WITH MUCH NEEDED RAIN. TEMPERATURES AS OF 3 PM CDT VARY ACROSS MANY LOCATIONS ACROSS THE FORECAST AREA WITH READINGS IN THE 70S WHERE RAIN HAS OCCURRED ALREADY AND LOWER 80S ACROSS PORTIONS OF NORTHEAST ARKANSAS AND NORTHEAST MISSISSIPPI. SHOWER AND THUNDERSTORM CHANCES TONIGHT THROUGH MUCH OF NEXT WEEK IS THE PRIMARY CHALLENGE IN THIS AFTERNOON/S FORECAST. .SHORT TIME...(TONIGHT THROUGH MONDAY)...SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BE HIGHEST IN COVERAGE THIS EVENING ALONG AND EAST OF THE MISSISSIPPI RIVER WITH CHANCES GRADUALLY DECREASING LATER TONIGHT INTO SUNDAY AS THE UPPER LEVEL SUPPORT BEGINS TO WEAKEN. LOWS TONIGHT AND SUNDAY NIGHT WILL BE MAINLY IN THE LOWER 70S WITH HIGHS IN THE 80S ON SUNDAY AND 80S TO LOWER 90S ON MONDAY. .LONG TERM...(TUESDAY THROUGH SATURDAY)...12Z GFS/ECMWF LONG TERM MODELS HAVE COME INTO BETTER AGREEMENT TODAY BUT NOW SUGGEST A SURFACE BOUNDARY WILL DROP INTO THE MID SOUTH TUESDAY AND MEANDER BACK NORTH BY WEDNESDAY. CONSEQUENTLY...ADJUSTED RAIN CHANCES UPWARD ACCORDINGLY TO SCATTERED COVERAGE GIVEN THESE TRENDS. TEMPERATURES WILL GRADUALLY INCREASE TO THE LOWER 90S AREAWIDE LATER IN THE WEEK WITH RAIN CHANCES BECOMING MORE ISOLATED IN COVERAGE DURING THE AFTERNOON AND EARLY EVENING HOURS EACH DAY. && .AVIATION... 18Z TAFS A CIRCULATION WAS EVIDENT ON KNQA RADAR IMAGERY...AROUND 50 MILES SOUTHWEST OF MEM AT 1745Z... MOVING NORTHEAST. BEST TS CHANCES THIS AFTERNOON WILL BE EAST AND SOUTHEAST OF THIS FEATURE. NORTH MS... INCLUDING TUP... WILL BE UNDER A MORE UNSTABLE ENVIRONMENT AHEAD OF AN APPROACHING MARINE WARM FRONT. MEM WILL BE NEAR THE NORTHWEST EDGE OF THE BEST AFTERNOON TS POTENTIAL. WILL MONITOR CONDITIONS CLOSELY AND MAY NEED TO PULL AFTERNOON/EARLY EVENING TS FROM THE MEM TAF. SECOND MIDLEVEL WAVE WILL APPROACH MIDSOUTH TERMINALS DURING THE 09Z TO 12Z TIME FRAME. JBR WILL LIKELY BE IN THE LEAST FAVORED POSITION FOR TS WITH RESPECT TO THE TRACK OF THE MIDLEVEL WAVE. IN ANY CASE...MVFR/IFR WILL BE A GOOD BET AREAWIDE...GIVEN A SECONDARY WEAK WARM FRONT LIFTING INTO THE MIDSOUTH DURING THE OVERNIGHT. PWB && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...NONE. TN...NONE. &&
Hazardous weather outlook, Aug 30, 3:43 PM CDT, 1 hour 58 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MEMPHIS TN 343 PM CDT SAT AUG 30 2014 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-311200- ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY- COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR- DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD- HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE- LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION- PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN- RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON- TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA- 343 PM CDT SAT AUG 30 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS MAY PRODUCE LOCALIZED HEAVY RAINFALL ACROSS PORTIONS OF THE MID SOUTH THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Local storm report, Aug 30, 4:09 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
409 PM CDT SAT AUG 30 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0407 PM HAIL PONTOTOC 34.25N 89.01W
08/30/2014 E1.00 INCH PONTOTOC MS BROADCAST MEDIA
QUARTER SIZE HAIL REPORTED TO HAVE BROKEN A WINDSHIELD IN
PONTOTOC AT THE INTERSECTION OF HIGHWAYS 15 AND 76.
&&
JLHSpecial weather statement, Aug 30, 4:27 PM CDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
427 PM CDT SAT AUG 30 2014
MSZ013-015-021>023-302215-
YALOBUSHA MS-PONTOTOC MS-LAFAYETTE MS-CHICKASAW MS-CALHOUN MS-
427 PM CDT SAT AUG 30 2014
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 515 PM CDT FOR...
CALHOUN COUNTY IN NORTHEAST MISSISSIPPI...
WESTERN CHICKASAW COUNTY IN NORTHEAST MISSISSIPPI...
SOUTHERN PONTOTOC COUNTY IN NORTHEAST MISSISSIPPI...
SOUTHEASTERN LAFAYETTE COUNTY IN NORTHWEST MISSISSIPPI...
EASTERN YALOBUSHA COUNTY IN NORTHWEST MISSISSIPPI...
A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED OVER PITTSBORO AT 427 PM CDT...MOVING
NORTHEAST AT 30 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING WILL
OCCUR WITH THIS THUNDERSTORM.
PEOPLE IN CALHOUN...CHICKASAW...LAFAYETTE...PONTOTOC AND YALOBUSHA
COUNTIES...INCLUDING LOCATIONS NEAR HOUSTON...SHOULD MONITOR THIS
STORM CLOSELY.
&&
LAT...LON 3373 8952 3386 8952 3387 8962 3424 8954
3423 8891 3375 8893 3375 8903 3374 8903
3373 8911 3373 8918 3372 8919 3371 8927
3372 8951
TIME...MOT...LOC 2127Z 243DEG 25KT 3393 8933Special weather statement, Aug 30, 4:55 PM CDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
455 PM CDT SAT AUG 30 2014
MSZ009-016-017-302245-
PRENTISS MS-LEE MS-ITAWAMBA MS-
455 PM CDT SAT AUG 30 2014
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 545 PM CDT FOR...
NORTHWESTERN ITAWAMBA COUNTY IN NORTHEAST MISSISSIPPI...
NORTHERN LEE COUNTY IN NORTHEAST MISSISSIPPI...
PRENTISS COUNTY IN NORTHEAST MISSISSIPPI...
A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED OVER BLAIR AT 455 PM CDT...MOVING NORTHEAST
AT 25 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING WILL
OCCUR WITH THIS THUNDERSTORM.
PEOPLE IN ITAWAMBA...LEE AND PRENTISS COUNTIES...INCLUDING LOCATIONS
NEAR BALDWYN AND BOONEVILLE...SHOULD MONITOR THIS STORM CLOSELY.
&&
LAT...LON 3442 8833 3439 8879 3449 8879 3449 8874
3451 8873 3459 8874 3460 8872 3463 8872
3475 8865 3476 8837 3474 8833
TIME...MOT...LOC 2155Z 202DEG 21KT 3448 8869Special weather statement, Aug 30, 5:25 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
525 PM CDT SAT AUG 30 2014
MSZ005-006-302300-
TISHOMINGO MS-ALCORN MS-
525 PM CDT SAT AUG 30 2014
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 600 PM CDT FOR...
EASTERN ALCORN COUNTY IN NORTHEAST MISSISSIPPI...
TISHOMINGO COUNTY IN NORTHEAST MISSISSIPPI...
A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED 7 MILES SOUTH OF LEEDY AT 526 PM CDT...
MOVING NORTHEAST AT 35 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING WILL
OCCUR WITH THIS THUNDERSTORM.
PEOPLE IN ALCORN AND TISHOMINGO COUNTIES...INCLUDING LOCATIONS NEAR
IUKA AND J P COLEMAN STATE PARK...SHOULD MONITOR THIS STORM CLOSELY.
&&
LAT...LON 3462 8813 3462 8833 3474 8833 3476 8837
3475 8851 3500 8839 3500 8820 3495 8816
3492 8815 3489 8809
TIME...MOT...LOC 2226Z 230DEG 31KT 3471 8834The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 30, 3:49 PM CDT | Severe Thunderstorm Warning | MEG | Calhoun, Panola, Yalobusha | 41 min |
| Aug 30, 3:55 PM CDT | Severe Thunderstorm Warning | MEG | Lee, Pontotoc, Union | 35 min |
| Aug 30, 3:56 PM CDT | Severe Thunderstorm Warning | MEG | Itawamba, Monroe | 35 min |
| Aug 30, 4:25 PM CDT | Severe Thunderstorm Warning | MEG | Lee, Pontotoc, Union | 35 min |
| Aug 30, 4:27 PM CDT | Special Weather Statement | MEG | Calhoun, Chickasaw, Pontotoc | 48 min |
| Aug 30, 4:55 PM CDT | Special Weather Statement | MEG | Prentiss | 50 min |
| Aug 30, 5:25 PM CDT | Special Weather Statement | MEG | Tishomingo | 35 min |
Nearby
Flash Flood Warnings in Mississippi, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.